Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 39, NWS Bismarck, ND

November 13, 202014 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 13, 2020, 1:18 PM MST for 14 counties in North Dakota. It took effect at Nov 14, 2020, 9:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 1:18 PM MST (20:18 UTC)
In effect from
Nov 14, 2020, 9:00 AM MST
Expired
Nov 14, 2020, 8:00 PM MST
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KBIS 132018
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
218 PM CST Fri Nov 13 2020

NDZ017>020-031>034-040>045-140430-
/O.NEW.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, and Solen
218 PM CST Fri Nov 13 2020 /118 PM MST Fri Nov 13 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 9 PM CST
/8 PM MST/ SATURDAY...

* WHAT...West winds 35 to 50 mph. Gusts up to 55 mph expected far
  southwest.

* WHERE...The region west of the Missouri River and south of Lake
  Sakakawea. 

* WHEN...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
8 follow-up statements
458 
WWUS73 KBIS 140018
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
618 PM CST Fri Nov 13 2020

NDZ017>020-031>034-040>045-140830-
/O.CON.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, and Solen
618 PM CST Fri Nov 13 2020 /518 PM MST Fri Nov 13 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO
9 PM CST /8 PM MST/ SATURDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake Sakakawea.

* WHEN...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
848 
WWUS73 KBIS 140341
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
941 PM CST Fri Nov 13 2020

NDZ001-009-141145-
/O.EXA.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
Divide-Williams-
Including the cities of Crosby and Williston
941 PM CST Fri Nov 13 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM CST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Divide and Williams Counties.

* WHEN...From 10 AM to 9 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ017>020-031>034-040>045-141145-
/O.CON.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, and Solen
941 PM CST Fri Nov 13 2020 /841 PM MST Fri Nov 13 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO
9 PM CST /8 PM MST/ SATURDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
002 
WWUS73 KBIS 140727
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
127 AM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-141530-
/O.CON.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
127 AM CST Sat Nov 14 2020 /1227 AM MST Sat Nov 14 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From late Saturday morning through early Saturday
  evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
430 
WWUS73 KBIS 140952
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
352 AM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-141800-
/O.CON.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
352 AM CST Sat Nov 14 2020 /252 AM MST Sat Nov 14 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From late this morning through early this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Heinert
549 
WWUS73 KBIS 141519
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
919 AM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-142330-
/O.CON.KBIS.WI.Y.0039.201114T1600Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
919 AM CST Sat Nov 14 2020 /819 AM MST Sat Nov 14 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From late this morning through early this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
080 
WWUS73 KBIS 141723
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1123 AM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-150130-
/O.CON.KBIS.WI.Y.0039.000000T0000Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
1123 AM CST Sat Nov 14 2020 /1023 AM MST Sat Nov 14 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From late this morning through early this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
127 
WWUS73 KBIS 141954
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
154 PM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-150300-
/O.CON.KBIS.WI.Y.0039.000000T0000Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
154 PM CST Sat Nov 14 2020 /1254 PM MST Sat Nov 14 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South and west of the Missouri River and Lake 
  Sakakawea.

* WHEN...From late this morning through early this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
972 
WWUS73 KBIS 150249
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
849 PM CST Sat Nov 14 2020

NDZ001-009-017>020-031>034-040>045-150400-
/O.EXP.KBIS.WI.Y.0039.000000T0000Z-201115T0300Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
849 PM CST Sat Nov 14 2020 /749 PM MST Sat Nov 14 2020/

...WIND ADVISORY WILL EXPIRE AT 9 PM CST /8 PM MST/ THIS
EVENING...

The Wind Advisory will be allowed to expire as planned. Winds have
diminished enough to be below criteria, but will still be breezy
overnight. 

$$

MJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 13, 1:14 PM MST, 4 minutes earlier.

Area forecast discussion, Nov 13, 1:14 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
214 PM CST Fri Nov 13 2020

.SHORT TERM...(This evening through Saturday)
Issued at 132 PM CST Fri Nov 13 2020

Forecast concerns for the short term include the strong winds
across the southwest and south central Saturday.

Models are in good agreement in bringing an h500 short wave
through the southern Prairie Provinces of Canada late tonight and
Saturday. This will place the northern US plains on the windy and
dry side of the system.

This evening and tonight, warmer air will move into the region as
a warm front moves through. With clear skies, the low level
inversion should develop and decouple the winds from the boundary
layer.

On Saturday, we look for some mixing to eliminate the lower
portion of  this inversion, and as the low level winds increase
from good subsidence behind the cold front, we expect winds to
increase during the day.

We have issued a wind advisory for the southwest and portions of
south central North Dakota, from late Saturday morning through
mid evening. This area is west of the Missouri River and south of
Lake Sakakawea. We expect west to northwest winds to increase to
35 to 50 mph there, and up to 55 mph further southwest at places
like Amidon, Bowman and Hettinger.

The NBM guidance produced some lower POPs, which will translate
into a chance of snow Saturday afternoon and evening across the
northwest and west central. Accumulations, if any, should be
light to a trace.

.LONG TERM...(Saturday night through Friday)
Issued at 132 PM CST Fri Nov 13 2020

In the extended, another fast moving ripple at h500 will move
through Sunday afternoon and evening, and this could bring
another breezy to windy day across portions of the region, as well
as reinforcing cooler air into Monday. The resulting subsidence
and mixing on Sunday could mean 25 to 40 mph winds across the
south central and east, with some higher gusts.

Then broad h500 ridging, that has been indicated in the global
models for the past few days, will emerge into the Northern
Plains. We accepted the NBM guidance for temperatures Monday
through Friday, which is generally mild and dry.

The warmest day looks to be Wednesday, with highs in the mid 50s
southwest to the 40s elsewhere, to the mid to upper 30s far
north. Otherwise, temperatures generally 30s and 40s can be
expected through next week.

The temperature probabilities in the extended NBM guidance do
argue for not raising temperatures over guidance. Current
deterministic highs continue to fall above the 50th percentile for
the ensemble, suggesting the highs may end up broadly a tad lower
than the deterministic values or closer to the 50th percentile.
this will be something to watch as we move into neat week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM CST Fri Nov 13 2020

Current hazards for aviation this forecast include strong
northwest surface winds KDIK-KBIS after 15z Saturday. Low level
Wind shear will preceed the surface winds from 10z-15z from KXWA-
KMOT-KBIS-KDIK. Otherwise VFR. Conditions possibly becoming MVFR
KXWA after 18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM CST /9 AM MST/ to 9 PM CST /8 PM MST/
Saturday for NDZ017>020-031>034-040>045.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Nov 13, 10:53 AM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1153 AM CST Fri Nov 13 2020

NDZ017>020-031>034-040>045-141800-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1153 AM CST Fri Nov 13 2020 /1053 AM MST Fri Nov 13 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong west to northwest winds up to 50 mph are possible Saturday
afternoon and evening across southwest and south central North
Dakota. A wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-141800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1153 AM CST Fri Nov 13 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.